Alabama, 2003

Flood in Alabama, May 21 to 24, 2003

May 21 to 24, 2003 · NWS BMX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 21, 2:00 AM CST, 0 minutes earlier.

Area forecast discussion, May 21, 2:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 AM CDT WED MAY 21 2003

LOOKS LIKE A WET 24 HOURS OR SO FOR THE FCST AREA. FRONT PUSHING
INTO AREA TODAY WILL SLOW WITH WAVE DEVELOPING ALONG THE FRONT IN SW
AL TODAY AND MOVING ENE INTO WRN GA BY THU MORNING.  ETA AND MM5
BOTH SHOWING HEAVIEST RAINFALL STAYING TO WEST OF BHM AREA TODAY
WITH 1 TO 2 INCHES POSSIBLE.  WITH FFG STILL FAIRLY LOW WILL ISSUE
FFA FOR THIS PART OF CWA FOR TODAY.  HOWEVER...BELIEVE AS WAVE MOVES
ALONG FRONT TNGT AND COMBINES WITH UPR LVL DIVEREGENCE AND HIGH PW
VALUES...WE WILL SEE HEAVIER RAINFALL DEVELOP TNGT...ESPECIALLY
AFTER 06Z IN SOME PART OF E-CNTRL ALABAMA.  THIS AREA WELL DEPICTED
IN HPC FCST OF EXCESSIVE RAINFALL.  WILL NOT ISSUE FFA FOR TNGT
ATTM...BUT WILL MENTION LOCALLY HEAVY RAINFALL POSSIBLE TNGT FOR
AREAS EAST OF TODAYS FFA.  DAY SHIFT WILL DEFINITELY NEED TO
MONITOR SITUATION CLOSELY.  GFS MOVES LOW EWD A LITTLE QUICKER THAN
THE ETA SO WILL USE A BLEND AND KEEP SOME LINGERING POPS IN FOR SERN
SECTIONS FOR EARLY THURSDAY.

FRIDAY THROUGH SUNDAY SHOULD BE DRY PERIOD...BUT GFS FCSTG ANOTHER
FRONT TO MOVE SE THROUGH THE AREA MEMORIAL DAY SO WILL INCLUDE
CHANCE OF SHOWERS/TSTMS FOR MONDAY.  DRY WEATHER SHOULD RETURN ON
TUESDAY AS FRONT MOVES SOUTHEAST OUT OF AREA AND DRIER AIR RETURNS.

BHM  072/060 078/057 080 8811
MGM  076/065 080/061 082 7821

.BHM...FLASH FLOOD WATCH TODAY ALZ011>015-022-023-030-031-
Hazardous weather outlook, May 20, 12:24 PM CST, 13 hours 36 minutes before
ALZ011>015-017>050-202100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CDT TUE MAY 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE ACROSS THE AREA RIGHT ON INTO THE OVERNIGHT HOURS.  ALTHOUGH
CONDITIONS ARE NOT CONDUCIVE FOR SEVERE THUNDERSTORMS...THERE WILL BE
A THREAT OF LOCALLY HEAVY RAINFALL THAT MAY CAUSE FLOODING.

RIVER FLOODING ALSO CONTINUES ACROSS THE AREA. SEE SPECIFIC RIVER
FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

THE THREAT FOR HEAVY RAINFALL AND FLOODING WILL CONTINUE INTO
EARLY WEDNESDAY....AND SHOULD FINALLY DIMINISH WEDNESDAY AFTERNOON OR
WEDNESDAY EVENING.

DEPENDING ON THE AMOUNT OF RAIN THAT FALLS TONIGHT AND WEDNESDAY...
RIVER FLOODING MAY BECOME AGGRAVATED ONCE AGAIN THROUGH THE MIDDLE
AND END OF THE WEEK.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SEVERE STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT.  ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED
TONIGHT AND WEDNESDAY...DUE TO POTENTIAL FLOODING CONCERNS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Talladega

When
May 21, 2:00 AM CST to May 24, 5:00 AM CST
Where
Talladega forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

The Coosa River at Childersburg was above the flood stage of 402 feet during this period. A crest of 403.20 feet occurred at 10 am, May 22.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360841.